Minnesota, 2003High Wind in Minnesota, May 4, 2003
May 4, 2003 · NWS FSD · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 8:50 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, May 4, 8:50 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT SUN MAY 4 2003
SHORT TERM...
RAIN CONTINUES TO PULL EAST OF CWA THIS MORNING. ENOUGH SUBSIDENCE
BEHIND INITIAL WAVE TO ALLOW STRONGER WINDS TO MAKE IT DOWN TO THE
SURFACE... WHICH CAN BE SEEN WITH SOME OF THE REPORTS/OBSERVATIONS.
WEVE RECEIVED A FEW REPORTS OF TREE DAMAGE AS A RESULT OF THE 50 TO
55 MPH. BREAK WITH PRECIP ACROSS MUCH OF THE CWA WILL CONTINUE INTO
THE LATE MORNING HOURS. HOWEVER...UPPER LOW EXPECTED TO MOVE
NORTHEAST OVER THE AREA WHICH WILL CAUSE SHOWER/THUNDERSTORM
DEVELOPMENT ONCE AGAIN THIS AFTERNOON.
RIGHT NOW...IT LOOKS LIKE MAIN REDEVELOPMENT WILL BE ALONG AND EAST
OF HIGHWAY 81. SURFACE LOW OVER SOUTHERN NEBRASKA/NORTHERN KANSAS
ATTM AND AGREE WITH MODELS PATHCAST OF LOW INTO SOUTHWEST IOWA.
SEVERE WEATHER CHANCES LOOK TO BE LOW...BUT A FEW STORMS COULD
PRODUCE DIME SIZE HAIL AND 60 MPH GUSTS IN NORTHWEST IOWA. IT WILL
BE INTERESTING TO SEE HOW MUCH THE EXPECTED MAJOR SEVERE WEATHER
EVENT TO THE SOUTH WILL ROB OUR AREA. BUT THERE SHOULD BE ENOUGH
DYNAMICS TO COMPENSATE FOR WHATEVER IS LACKING. MESOETA CROSS
SECTIONS SHOW SECOND WAVE MOVING OVER CWA AROUND 18Z WHICH LOOKS
PRETTY GOOD. EXPECT STORMS TO DEVELOP IN NORTHEAST NEBRASKA AND MOVE
NORTHEAST OVER CWA. WILL UPDATE ZONES TO WORK ON TODAYS WORDING.
.FSD...NONE
HEITKAMP
Hazardous weather outlook, May 4, 10:00 AM CST, 2 hours before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT SUN MAY 04 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN REDEVELOP THIS
AFTERNOON INTO THIS EVENING OVER AREAS EAST OF SOUTH DAKOTA
HIGHWAY 81. THE STORMS WILL BE MORE WIDESPREAD IN NORTHWEST
IOWA...NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA.
SOME OF THE STORMS IN THESE AREAS COULD BE SEVERE. BESIDES THE
LIGHTNING...THE MAIN SEVERE WEATHER THREAT WILL BE 60 MPH WIND
GUSTS...BUT THERE MAY BE A FEW REPORTS OF DIME SIZED HAIL.
HEAVY RAIN WILL ALSO POSSIBLE THIS AFTERNOON AND THIS EVENING IN
NORTHWEST IOWA. ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE
ON TOP OF WHAT WAS RECEIVED THIS MORNING COULD CAUSE LOCALIZED
FLOODING OF LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS THE AREA ON
THURSDAY AFTERNOON INTO FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM IN PORTIONS OF
NORTHWEST IOWA...NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST
SOUTH DAKOTA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
HEITKAMP
High Wind, Jackson
- When
- May 4, 12:00 PM CST to 4:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
High winds, resulting from the combination of a strong pressure gradient and previous thunderstorms, blew down trees, and caused minor home and vehicle damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 200311 deaths · 99 injured · $97 million · F4 · 23 events
- Tornado in Missouri, May 4, 20035 deaths · 33 injured · $28 million · F3 · 1 event
- Tornado in Missouri, May 4, 20034 deaths · 27 injured · $6.0 million · F3 · 1 event
- Tornado in Missouri, May 4, 20033 deaths · 37 injured · $43 million · F3 · 1 event
- Tornado in Kansas, May 4, 20033 deaths · 20 injured · $8.2 million · F4 · 1 event
- Tornadoes and Hail in Kansas, May 4, 20032 deaths · 32 injured · $20 million · F4 · 21 events
- Tornadoes and Flash Flooding in Tennessee, May 4 to 7, 20034 deaths · 8 injured · $2.9 million · F1 · 132 events
- Tornado in Kansas, May 4, 20033 deaths · 19 injured · $3.7 million · F3 · 1 event
- Tornado in Missouri, May 4, 20032 deaths · 15 injured · $21 million · F3 · 1 event
- Tornadoes in Missouri, May 4, 20031 death · 10 injured · $20 million · F4 · 2 events
- Tornadoes and Hail in Missouri, May 4, 200313 injured · $125 million · F4 · 91 events
- Tornado in Missouri, May 4, 20032 deaths · 10 injured · $3.8 million · F3 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357295.